Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 274, NWS State College, PA

August 30, 2007Tioga County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Aug 30, 2007, 2:33 PM EDT for Tioga County, Pennsylvania. It was in force for 57 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 30, 2007, 2:33 PM EDT (18:33 UTC)
Expired
Aug 30, 2007, 3:30 PM EDT
In force
57 min
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

County Tioga County, PA

The radar

The State College radar (KCCX), 112 km from the middle of the area, began a volume at 18:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 30, 2:35 PM EDTTSTM WND DMG3 Ssw Keeneyville, PATREES AND WIRES DOWN OVER SOUTHWEST MIDDLEBURY TWP.
Aug 30, 3:01 PM EDTTSTM WND DMG4 W Covington, PATREES AND WIRES DOWN ACROSS WESTERN COVINGTON TWP.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 6.6 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2007-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 340 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2007-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
340 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
558 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCTP 301832
SVRCTP
PAC117-301930-
/O.NEW.KCTP.SV.W.0274.070830T1833Z-070830T1930Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
233 PM EDT THU AUG 30 2007

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL TIOGA COUNTY IN NORTH CENTRAL PENNSYLVANIA...

* UNTIL 330 PM EDT

* AT 226 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR KEENEYVILLE...OR
  8 MILES NORTH OF WELLSBORO...AND MOVING SOUTH AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WELLSBORO AROUND 305 PM EDT...
  MORRIS AROUND 330 PM EDT...

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 6.

SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER...OR
HAIL THREE QUARTERS OF AN INCH OR LARGER. SEEK SHELTER INSIDE A
STURDY LOCATION NOW.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

LAT...LON 4167 7710 4160 7735 4190 7744 4196 7726
TIME...MOT...LOC 1833Z 344DEG 10KT 4184 7732

$$

FORECASTER: DEVOIR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 11:39 AM EDT, 2 hours 54 minutes earlier.

Area forecast discussion, Aug 30, 11:39 AM EDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1139 AM EDT THU AUG 30 2007

.SYNOPSIS...
A WEAK COLD FRONT MOVING THROUGH THE LOWER GREAT LAKES THIS
MORNING WILL PUSH TO THE SOUTH AND EAST THROUGH MOST OF
PENNSYLVANIA BY NIGHTFALL. COOLER AIR WITH COMFORTABLE HUMIDITY
WILL THEN REPLACE OUR CURRENTLY HUMID AIRMASS FOR ALL OF THE
UPCOMING LABOR DAY WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
SLIGHTLY BETTER MIXING AHEAD OF APPROACHING DIFFUSE FRONTAL ZONE
OVER EASTERN OHIO AND THE EASTERN LAKES HELPED TO MORE EFFICIENTLY
MIX OUT THIS MORNINGS FOG AND STRATUS AS COMPARED TO YESTERDAY.
LATEST VIS LOOP SHOWS M/S CONDITIONS ACROSS CENTRAL PA WITH SCT
CIRROSTRATUS OVERHEAD.

MAIN FORECAST PROBLEM REMAINS RAIN CHANCES WITH SHEARING FRONTAL
PASSAGE THIS AFTERNOON INTO TONIGHT. A LONE GARDEN VARIETY STORM
HAS BEEN TRACKING SOUTHEASTWARD THROUGH THE CANTON AREA THIS
MORNING AND MAY REACH PBZ CWA BEFORE 100 PM...HOWEVER THE
REMAINDER OF THE FRONTAL BOUNDARY REMAINS DRY. THINK THE PREVIOUSLY
POSTED LIKELIES FOR THE NORTH ARE OVERDONE AND HAVE LOWERED TO THE
30-40 PERCENT RANGE THIS AFTERNOON.

NO OTHER CHANGES AT THIS TIME.

&&

.SHORT TERM /FRIDAY/...
THE SHOWERS AND ANY THUNDERSTORMS LEFT OVER THIS EVENING SHOULD
DWINDLE QUICKLY WITH LATE AUGUST SUN SETTING CLOSE TO 730 PM...AND
OUR HELPFUL SHORT WAVE EXITING ABOUT THEN AND LEAVING NVA AND
SUBSIDENCE IN IT/S WAKE.

ANY BRIEF CLEARING TONIGHT...ESPECIALLY IN THE NORTH...WILL MOST
LIKELY LEAD TO MORE STRATUS AND FOG ON FRIDAY MORNING. AFTER
SUNRISE...WE SHOULD GET THE VERY DRY AIR ALOFT TO MIX DOWN AND
BRING A MOSTLY SUNNY AFTERNOON. LEFT IN A LINGERING 30 POP FOR THE
SERN COUNTIES FRI MORNING...AS GFS AND RELATED RSM MEMBERS OF THE
21Z SREFS WANT TO SLOW THE FRONT AS IT REACHES MD/DE. THIS SEEMS
PLAUSIBLE...BUT DO NOT WANT TO TOTALLY BUY OFF ON THAT JUST
YET...AS THE DOME OF HIGH PRESSURE MOVING IN FROM THE UPPER GREAT
LAKES IS FAIRLY HEALTHY FOR LATE AUGUST AT 1027-1028MB/HPA.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
A PERIOD OF DRY LATE-SUMMER WEATHER WILL BE IN STORE FOR FRIDAY
NIGHT ONWARD. SATURDAY WILL FEATURE CLEAR SKIES WITH TEMPERATURES
NEAR NORMAL. DEWPOINTS WILL DROP INTO THE 40S MAKING FOR A PLEASANT
WEEKEND. IT SHOULD BE A GOOD WEEKEND TO GET AT THOSE OUTDOOR
PROJECTS. DAILY MINIMUM AND MAXIMUM TEMPERATURES THROUGH THE PERIOD
ARE FORECAST TO BE WITHIN A FEW DEGREES OF SEASONAL NORMALS.

RETURN FLOW AROUND HIGH PRESSURE WILL BEGIN TO FUNNEL MOISTURE NORTH
INTO THE LOWER OHIO VALLEY LATER MONDAY. A WEAK COLD FRONT MAY
APPROACH PA FROM THE NORTH ON TUESDAY...BUT ANY WIDESPREAD SHOWER
ACTIVITY FOR THE CWA SHOULD HOLD OFF UNTIL AFTER THIS FORECAST
PERIOD.

&&

.AVIATION /16Z THURSDAY THROUGH MONDAY/...
EARLY AM SATELLITE IMAGERY SHOWS FOG/STRATUS BLANKETING THE
VALLEYS OF CENTRAL PA. AS OF 11Z...MANY LOCATIONS REPORTING
IFR/LIFR ACROSS THE ALLEGHENY MTNS...WHILE HIGHER VISIBILITIES
NOTED ACROSS THE FLAT TERRAIN OF THE SUSQ VALLEY.

FOG SHOULD LIFT DURING THE NEXT FEW HOURS AS BLYR WARMS. HOWEVER...HAZE
WILL LIKELY CONTINUE TO REDUCE VISIBILITIES TO BTWN 5-7SM THRU THE
AFTN. A COLD FRONT...CURRENTLY ENTERING NW PA...WILL SLOWLY SLIDE
SE ACROSS THE REGION LATER TODAY...TRIGGERING SCATTERED SHRA/TSRA
DURING THE AFTN AND EVENING HOURS. BRIEF IFR CONDITIONS POSSIBLE
IN A FEW SPOTS DIRECTLY UNDER ANY STORMS...MAINLY FROM THE CENTRAL
MTNS EASTWARD. POST FRONTAL STRATOCU WITH CIGS BTWN
1-2KFT...CURRENTLY EVIDENT OVER MICHIGAN...WILL LIKELY OVERSPREAD
THE ALLEGHENY HIGHLANDS TONIGHT. DOWNSLOPING NORTHERLY FLOW SHOULD
RESULT IN HIGHER CIGS SE OF MTNS...MAINLY BTWN 2-4KFT.

SURFACE COLD FRONT MAY GET HUNG UP ACROSS THE LOWER SUSQ EARLY
FRIDAY...BUT FOR THE MOST PART REMAINDER OF THE PERIOD WILL
FEATURE VFR CONDITIONS AS HIGH PRESSURE BUILDS INTO THE REGION FOR
THE WEEKEND.  THE ONLY EXCEPTION WILL BE SOME AREAS OF EARLY
MORNING VALLEY FOG.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...DANGELO
NEAR TERM...DEVOIR
SHORT TERM...DANGELO
LONG TERM...DANGELO/GARTNER/TYBURSKI
AVIATION...FITZGERALD/RXR
Hazardous weather outlook, Aug 30, 2:57 AM EDT, 11 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
257 AM EDT THU AUG 30 2007

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-310700-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
257 AM EDT THU AUG 30 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DANGELO

In the hours before

Special weather statement, Aug 30, 2:10 PM EDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
210 PM EDT THU AUG 30 2007

PAZ037-301915-
TIOGA-
210 PM EDT THU AUG 30 2007

...STRONG THUNDERSTORMS WILL AFFECT TIOGA COUNTY...

AT 203 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES SOUTH OF
ADDISON TO 8 MILES WEST OF WELLSBORO...MOVING EAST AT 10 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS...ALONG WITH
BRIEF HEAVY RAINFALL.

THESE STORMS WILL BE NEAR LEONARD HARRISON STATE PARK AROUND 215
PM...KEENEYVILLE AROUND 225 PM...WELLSBORO AROUND 230 PM...TIOGA
JUNCTION...LAWRENCEVILLE...TIOGA...MORRIS AROUND 245 PM...TIOGA
AROUND 250 PM AND MANSFIELD AROUND 315 PM.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 6...ROUTE 15.

FORECASTER: DEVOIR

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 3:06 PM EDTSevere Thunderstorm WarningCTPClearfield54 min
Aug 30, 3:16 PM EDTSevere Thunderstorm WarningCTPLycoming59 min
Aug 30, 3:32 PM EDTSevere Thunderstorm WarningCTPTioga28 min
Aug 30, 3:47 PM EDTFlash Flood WarningCTPTioga3 hr
Aug 30, 3:49 PM EDTSevere Thunderstorm WarningCTPClinton56 min
Aug 30, 4:15 PM EDTSevere Thunderstorm WarningCTPSullivan60 min
Aug 30, 4:49 PM EDTSevere Thunderstorm WarningCTPBedford, Blair56 min
Aug 30, 5:08 PM EDTSevere Thunderstorm WarningCTPHuntingdon37 min
Aug 30, 5:18 PM EDTTornado WarningCTPBlair42 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.